Connecticut, 2010

Strong Wind in Connecticut, April 29, 2010

April 29, 2010 · NWS OKX · 2 events in 2 counties and zones

A strong low pressure system moved to the Canadian Maritimes resulting in gusty northwest winds.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A strong low pressure system moved to the Canadian Maritimes resulting in gusty northwest winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Apr 29, 1:44 PM EST, 16 minutes earlier.

Area forecast discussion, Apr 29, 1:44 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
244 PM EDT THU APR 29 2010

.SYNOPSIS...
HIGH PRESSURE BOTH ALOFT AND AT THE SURFACE WILL BUILD EAST
THROUGH THE UPCOMING WEEKEND. A FRONTAL SYSTEM WILL APPROACH THE
AREA ON SUNDAY WITH A COLD FRONTAL PASSAGE FORECAST ON MONDAY.
WEAK HIGH PRESSURE FOLLOWS BEHIND THE FRONT FOR TUESDAY AND
WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
STRONG JET DRIVING THROUGH THE REGION THIS AFTERNOON. WIND GUST OF
49 KT JUST REPORTED AT KBDL SO WIND ADVISORY ISSUED FOR THE ERN
HALF OF THE CWA TIL 00Z.

SOME FAIR WEATHER CLOUDS ACROSS CT SPREADING SWWD INTO THE METRO
AS SHRTWV TRACKS THRU THE ERN ZONES. SUNNY TO MOSTLY SUNNY INTO
THIS EVENING.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
A DRY...WARM PATTERN SETTING UP THROUGH THE WEEKEND AS A HIGH
AMPLITUDE RIDGE ALOFT BUILDS ACROSS THE AREA. THIS WILL RESULT IN
INCREASINGLY WARMER DAYS...ESPECIALLY ACROSS THE INTERIOR WHERE
THERE WILL BE LESS OF A MARITIME INFLUENCE. HIGHS BY SAT WILL BE
IN THE 80S ACROSS THE INTERIOR....AND 70S AT THE COAST. THERE
SHOULD THOUGH BE ENOUGH OF A SW COMPONENT TO ALLOW EVEN COASTAL
AREAS TO HEAT UP IN THE MORNING PRIOR TO AFTERNOON SEABREEZE
DEVELOPMENT.

OVERNIGHT LOWS FRI MORNING WILL BE IN THE UPPER 30S ACROSS THE
INTERIOR...BUT WITH WEAK WARM ADVECTION AND A W/SW FLOW...NOT
EXPECTING WIDESPREAD FROST. THEREAFTER...LOWS WARM UP INTO THE
UPPER 50S AND LOWERS 60S BY SUN MORNING.

NO PCPN IS EXPECTED. EPISODES OF MID AND UPPER LEVEL WARM ADVECTION
WILL PRESENT SOME CLOUDS ON FRI...BUT THE THICKER OF THE CLOUDS
WILL COME SAT NIGHT AS THE RIDGE AXIS SLIPS EAST OF THE AREA. AT
THIS TIME...INSTABILITY SHOWERS ARE FORECAST TO STAY TO THE NW OF
THE AREA SAT AFT WITH WARM ADVECTION PCPN BYPASSING THE AREA SAT
NIGHT...ALSO TO THE NW.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
MODELS ARE CONVERGING ON THE TIMING OF A COLD FRONT PASSAGE ACROSS
THE AREA. BEST GUESS IS THAT IT MOVES THROUGH HERE LATE SUNDAY NIGHT
INTO MONDAY MORNING. SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED
AHEAD OF THIS FRONT WITH A PRE-FRONTAL TROUGH AND SUFFICIENT CAPE.
ALTHOUGH TEMPERATURES ALOFT ACTUALLY WARM UP FROM
SATURDAY...THINKING IS THAT WE'LL HAVE MORE CLOUD COVER. STILL THINK
WE'LL GET AT LEAST PARTLY SUNNY SKIES...BUT KEPT HIGHS IN THE UPPER
70S TO LOWER 80S. MORE SUNSHINE WOULD RESULT IN TEMPERATURES AT
LEAST 5 DEGREES HIGHER.

MODELS DIVERGE FROM THIS POINT. HAVE KEPT IN CHANCE TO SLIGHT CHANCE
POPS ON MONDAY TO ACCOUNT FOR THE POSSIBILITY THAT THE FRONT SLOWS
DOWN WHILE PASSING THROUGH. HIGH PRESSURE WOULD THEN BUILD BEHIND
THE FRONT FOR DRY WEATHER ON TUESDAY ALONG WITH TEMPS A LITTLE ABOVE
NORMAL. SLIGHT CHANCE POPS ON WEDNESDAY FOR THE POTENTIAL OF ANOTHER
DISTURBANCE MOVING THROUGH.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
VFR...UNLIMITED CIGS/VSBYS THROUGH FRIDAY.

SFC TROUGH MOVING THROUGH REGION THIS AFTERNOON...WITH WINDS
SHIFTING MORE WNW BEHIND IT TO A GENERAL 280-290 DEGREE DIRECTION
AT SPEEDS AROUND 20KT. GUSTS WILL RANGE BETWEEN 30 AND 35 KT
THROUGH REMAINDER OF AFTERNOON WITH SLIGHTLY HIGHER GUSTS FOR
KGON.

TONIGHT...GUSTS DIMINISH 22-01Z WITH WNW WINDS 290 TO 320 DEGREES
DIRECTION TURNING MORE WESTERLY UNDER 10 KTS THEREAFTER FOR CITY
TERMINALS WITH LIGHT AND VARIABLE WINDS ELSEWHERE.

WINDS TURN MORE SOUTHWESTERLY FOR MOST TERMINALS ON FRIDAY WITH
SEA BREEZE DEVELOPMENT AT COASTAL TERMINALS.

     NY METRO ENHANCED AVIATION WEATHER SUPPORT...

KEWR HOURLY WIND FORECAST
ALL WIND DIRECTIONS ARE TRUE...ADD 13 DEGREES FOR MAGNETIC
     29/18Z 29017G24KT
     29/19Z 29018G27KT
     29/20Z 29018G31KT
     29/21Z 29018G35KT
     29/22Z 29016G28KT
     29/23Z 30014G21KT
     30/00Z 31011KT

KJFK HOURLY WIND FORECAST IN SUPPORT OF RUNWAY 31L/13R CLOSURE
ALL WIND DIRECTIONS ARE TRUE...ADD 13 DEGREES FOR MAGNETIC
     29/18Z 29018G25KT
     29/19Z 29019G28KT
     29/20Z 29019G32KT
     29/21Z 29019G35KT
     29/22Z 30018G30KT
     29/23Z 31016G23KT
     30/00Z 31013KT

OUTLOOK FOR 12Z FRIDAY THROUGH MONDAY...
FRI-SAT...VFR WITH INCREASING CLOUDS SAT NIGHT.
SUN...SUB-VFR POSSIBLE WITH A CHANCE OF AFTERNOON/EVENING
SHRA/TSRA.
MON...DECREASING CLOUDS...VFR.
TUE...VFR.

&&

.MARINE...
LOW PRESSURE OVER THE GULF OF MAINE WILL ROTATE OVER THE CANADIAN
MARITIMES THROUGH FRIDAY. THIS WILL ALLOW FOR A WEST-NORTHWEST FLOW TO
CONTINUE THROUGH THIS EVENING. WIND GUSTS TO GALE FORCE ALONG THE
COAST THROUGH EARLY EVENING FOR EASTERN SOUND...BAYS...AND OCEAN
ZONE.

WINDS AND SEAS FALL BELOW SCA LEVELS LATER TONIGHT AS HIGH
PRESSURE RIDGES NORTHWARD OVER THE WATERS THROUGH SAT.

SEAS ON THE OCEAN LIKELY INCREASE TO SMALL CRAFT LEVELS SUN WITH
A STRENGTHENING SOUTHWEST FLOW...THEN SUBSIDE AS WINDS DIMINISH A
LITTLE ON MONDAY WITH THE PASSAGE OF A COLD FRONT.

&&

.FIRE WEATHER...
WEST WINDS OF 20-25 MPH WITH GUSTS OF 35-45 MPH WILL CONTINUE
INTO THE EARLY EVENING BEFORE DIMINISHING NEAR SUNSET. GUSTS UP TO
50 MPH EASTERN CT/LONG ISLAND. DEEP MIXING HAS ALLOWED FOR
RELATIVE HUMIDITY TO DROP INTO THE UPPER TEENS TO LOW 20S ACROSS
THE AREA. ONLY EXCEPTION IS THE IMMEDIATE SOUTHEASTERN CT COAST.
RELATIVE HUMIDITY WILL BEGIN TO RECOVER THIS EVENING. THE RED FLAG
WARNING REMAINS IN EFFECT UNTIL 8PM.

&&

.HYDROLOGY...
THE NEXT CHANCE FOR ORGANIZED RAINFALL WILL BE LATE SUNDAY INTO
MONDAY MORNING WITH A COLD FRONTAL PASSAGE.

&&

.TIDES/COASTAL FLOODING...
A STRONG W/NW FLOW TODAY...APPROACHING GALE FORCE ALONG THE
IMMEDIATE COAST...WILL PUSH WATERS OUT OF NY HARBOR AND WESTERN LI
SOUND...HOWEVER...BLOWOUT TIDE BENCHMARKS ARE NOT FORECAST TO
REACH 2 FT BELOW MLLW DURING THE TIME OF LOW TIDE THIS AFTERNOON.

&&

.CLIMATE...
TEMPERATURES FOR NEW YORK CITY HAVE BEEN WELL ABOVE NORMAL SO FAR
FOR THE MONTH OF APRIL. THE AVERAGE TEMPERATURE FOR CENTRAL PARK
THIS MONTH IS 57.6 DEGREES. THIS IS A LITTLE OVER FIVE DEGREES
ABOVE THE NORMAL TEMPERATURE OF 52.2 DEGREES...AND HIGHER THAN
THE PREVIOUS RECORD OF 56.8 DEGREES SET IN 1941.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...RED FLAG WARNING UNTIL 8 PM EDT THIS EVENING FOR CTZ005>012.
     WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR CTZ006>008-
     010>012.
NY...RED FLAG WARNING UNTIL 8 PM EDT THIS EVENING FOR NYZ067>081.
     WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NYZ079-081.
NJ...RED FLAG WARNING UNTIL 8 PM EDT THIS EVENING FOR NJZ002>006-
     011.
MARINE...GALE WARNING UNTIL 8 PM EDT THIS EVENING FOR ANZ330-340-345-
     350.
     SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ335-
     338-353-355.

&&

SYNOPSIS...DW
NEAR TERM...JMC
SHORT TERM...DW
LONG TERM...JC
AVIATION...JM
MARINE...DW/JC/JMC
FIRE WEATHER...
HYDROLOGY...DW
TIDES/COASTAL FLOODING...
CLIMATE...
Hazardous weather outlook, Apr 29, 1:12 PM EST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
212 PM EDT THU APR 29 2010

CTZ006>008-010>012-NYZ079-081-301815-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-
NORTHEASTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
212 PM EDT THU APR 29 2010

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   RED FLAG WARNING.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005-009-NJZ002>006-011-NYZ067>078-080-301815-
NORTHERN FAIRFIELD-SOUTHERN FAIRFIELD-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
212 PM EDT THU APR 29 2010

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   RED FLAG WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-301815-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
212 PM EDT THU APR 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

JMC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Northern New London

When
April 29, 2:00 PM EST to 6:00 PM EST
Where
Northern New London forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$100,000
Reported by
Newspaper
Coordinates
41.504, -72.101 (the zone’s center; the record gives no point)

A rotted 80 foot Willow tree fell onto a house in Norwich, damaging the roof. A few trees were downed across the area, knocking down wires.

Strong Wind, Northern New Haven

When
April 29, 4:00 PM EST to 6:00 PM EST
Where
Northern New Haven forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
41.443, -72.965 (the zone’s center; the record gives no point)

Wires and a few trees were knocked down across the city of Meriden due to strong and gusty winds.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2010Every state in 2010This day in weather historyWarnings in Connecticut, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227751, 227752.